The Annals of Applied Probability

The mean Euler characteristic and excursion probability of Gaussian random fields with stationary increments

Dan Cheng and Yimin Xiao

Full-text: Open access


Let $X=\{X(t),t\in\mathbb{R}^{N}\}$ be a centered Gaussian random field with stationary increments and $X(0)=0$. For any compact rectangle $T\subset\mathbb{R}^{N}$ and $u\in\mathbb{R}$, denote by $A_{u}=\{t\in T:X(t)\geq u\}$ the excursion set. Under $X(\cdot)\in C^{2}(\mathbb{R}^{N})$ and certain regularity conditions, the mean Euler characteristic of $A_{u}$, denoted by $\mathbb{E}\{\varphi(A_{u})\}$, is derived. By applying the Rice method, it is shown that, as $u\to\infty$, the excursion probability $\mathbb{P}\{\sup_{t\in T}X(t)\geq u\}$ can be approximated by $\mathbb{E}\{\varphi(A_{u})\}$ such that the error is exponentially smaller than $\mathbb{E}\{\varphi(A_{u})\}$. This verifies the expected Euler characteristic heuristic for a large class of Gaussian random fields with stationary increments.

Article information

Ann. Appl. Probab., Volume 26, Number 2 (2016), 722-759.

Received: November 2012
Revised: December 2014
First available in Project Euclid: 22 March 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G15: Gaussian processes 60G60: Random fields 60G70: Extreme value theory; extremal processes

Gaussian random fields with stationary increments excursion probability excursion set Euler characteristic super-exponentially small


Cheng, Dan; Xiao, Yimin. The mean Euler characteristic and excursion probability of Gaussian random fields with stationary increments. Ann. Appl. Probab. 26 (2016), no. 2, 722--759. doi:10.1214/15-AAP1101.

Export citation


  • Adler, R. J. (1981). The Geometry of Random Fields. Wiley, Chichester.
  • Adler, R. J. (2000). On excursion sets, tube formulas and maxima of random fields. Ann. Appl. Probab. 10 1–74.
  • Adler, R. J. and Taylor, J. E. (2007). Random Fields and Geometry. Springer, New York.
  • Adler, R. J. and Taylor, J. E. (2011). Topological Complexity of Smooth Random Functions. Lecture Notes in Math. 2019. Springer, Heidelberg.
  • Adler, R. J., Taylor, J. E. and Worsley, K. J. (2012). Applications of Random Fields and Geometry: Foundations and Case Studies. In preparation.
  • Azaïs, J.-M., Bardet, J.-M. and Wschebor, M. (2002). On the tails of the distribution of the maximum of a smooth stationary Gaussian process. ESAIM Probab. Stat. 6 177–184 (electronic).
  • Azaïs, J.-M. and Delmas, C. (2002). Asymptotic expansions for the distribution of the maximum of Gaussian random fields. Extremes 5 181–212.
  • Azaïs, J.-M. and Wschebor, M. (2005). On the distribution of the maximum of a Gaussian field with $d$ parameters. Ann. Appl. Probab. 15 254–278.
  • Azaïs, J.-M. and Wschebor, M. (2008). A general expression for the distribution of the maximum of a Gaussian field and the approximation of the tail. Stochastic Process. Appl. 118 1190–1218.
  • Azaïs, J.-M. and Wschebor, M. (2009). Level Sets and Extrema of Random Processes and Fields. Wiley, Hoboken, NJ.
  • Cheng, D. (2013). The excursion probability of Gaussian and asymptotically Gaussian random fields. Ph.D. thesis, Michigan State Univ., ProQuest LLC, Ann Arbor, MI.
  • Cramér, H. and Leadbetter, M. R. (1967). Stationary and Related Stochastic Processes. Sample Function Properties and Their Applications. Wiley, New York.
  • Cuzick, J. (1977). A lower bound for the prediction error of stationary Gaussian processes. Indiana Univ. Math. J. 26 577–584.
  • Matheron, G. (1973). The intrinsic random functions and their applications. Adv. in Appl. Probab. 5 439–468.
  • Piterbarg, V. I. (1996a). Asymptotic Methods in the Theory of Gaussian Processes and Fields. Translations of Mathematical Monographs 148. Amer. Math. Soc., Providence, RI.
  • Piterbarg, V. I. (1996b). Rice’s method for large excursions of Gaussian random fields. Technical Report No. 478, Center for Stochastic Processes, Univ. North Carolina, Chapel Hill, NC.
  • Potthoff, J. (2010). Sample properties of random fields III: Differentiability. Commun. Stoch. Anal. 4 335–353.
  • Stein, M. L. (1999). Interpolation of Spatial Data: Some Theory for Kriging. Springer, New York.
  • Stein, M. L. (2013). On a class of space–time intrinsic random functions. Bernoulli 19 387–408.
  • Sun, J. (1993). Tail probabilities of the maxima of Gaussian random fields. Ann. Probab. 21 34–71.
  • Takemura, A. and Kuriki, S. (2002). On the equivalence of the tube and Euler characteristic methods for the distribution of the maximum of Gaussian fields over piecewise smooth domains. Ann. Appl. Probab. 12 768–796.
  • Taylor, J. E. and Adler, R. J. (2003). Euler characteristics for Gaussian fields on manifolds. Ann. Probab. 31 533–563.
  • Taylor, J., Takemura, A. and Adler, R. J. (2005). Validity of the expected Euler characteristic heuristic. Ann. Probab. 33 1362–1396.
  • Wong, R. (2001). Asymptotic Approximations of Integrals. Classics in Applied Mathematics 34. SIAM, Philadelphia, PA.
  • Xiao, Y. (2009). Sample path properties of anisotropic Gaussian random fields. In A Minicourse on Stochastic Partial Differential Equations (D. Khoshnevisan and F. Rassoul-Agha, eds.). Lecture Notes in Math. 1962 145–212. Springer, Berlin.
  • Xue, Y. and Xiao, Y. (2011). Fractal and smoothness properties of space–time Gaussian models. Front. Math. China 6 1217–1248.
  • Yaglom, A. M. (1957). Some classes of random fields in $n$-dimensional space, related to stationary random processes. Theory Probab. Appl. 2 273–320.